Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 54, NWS Miami, FL

June 17, 2005Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 17, 2005, 2:49 PM EDT for Broward County, Florida. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2005, 2:49 PM EDT (18:49 UTC)
Expired
Jun 17, 2005, 3:30 PM EDT
In force
41 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 67 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:07 PM EDTTSTM WND GST 60Pompano Beach, FLESTIMATED WIND GUST OF UP TO 60 MPH.
Jun 17, 3:07 PM EDTHAIL 0.75Pompano Beach, FL
Jun 17, 3:14 PM EDTTSTM WND GST 56Pompano Beach, FLPOMPANO BEACH AIRPORT MEASURED WIND GUST TO 49 KNOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 171849
SVRMFL
FLC011-171930-
/O.NEW.KMFL.SV.W.0054.050617T1849Z-050617T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
249 PM EDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA

* UNTIL 330 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FORT LAUDERDALE...AND MOVING NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  WILTON MANORS
  OAKLAND PARK
  LAUDERDALE BY THE SEA
  POMPANO BEACH
  LIGHTHOUSE POINT
  HILLSBORO BEACH


A WIND GUST TO 61 MPH WAS REPORTED AT FORT LAUDERDALE AIRPORT AT 231 
PM WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER 
AND STAY AWAY FROM WINDOWS

LAT...LON 2608 8027 2601 8009 2632 7987 2631 8018

$$

PFOST
1 follow-up statement
000
WWUS52 KMFL 171901
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
259 PM EDT FRI JUN 17 2005

FLC011-171930-
/O.CON.KMFL.SV.W.0054.000000T0000Z-050617T1930Z/
BROWARD FL-
259 PM EDT FRI JUN 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EDT FOR
NORTHEASTERN BROWARD COUNTY...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND PENNY TO NICKEL SIZE HAIL.  THIS STORM WAS 
LOCATED NEAR WILTON MANORS...OR ABOUT NEAR OAKLAND PARK...MOVING 
NORTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAUDERDALE BY THE SEA...SEA RANCH LAKES...POMPANO BEACH...POMPANO
BEACH AIRPORT...LIGHTHOUSE POINT...HILLSBORO BEACH AND DEERFIELD 
BEACH.

A WIND GUST TO 61 MPH WAS REPORTED AT FORT LAUDERDALE INTERNATIONAL 
AIRPORT WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS
INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS
COVERING ROADWAYS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2608 8027 2601 8009 2632 7987 2631 8018

$$

PFOST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:12 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 17, 2:12 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
212 PM EDT FRI JUN 17 2005

.DISCUSSION...ACTIVE WEATHER PATTERN FOR SOUTHEAST FLORIDA METRO
AREAS WILL CONTINUE THROUGH AT LEAST 72 HOURS. UPPER TROUGH WILL
CONTINUE TO DIG SOUTH WITH OCCASIONAL SHORTWAVES SWINGING AROUND
THE BASE. AMPLE MOISTURE AND ACTIVE SEABREEZES WILL HELP SUPPORT
SCATTERED TO NUMEROUS AFTERNOON STORMS. STORMS SHOULD FIRE UP EACH
DAY OVER INTERIOR ZONES AND MOVE EAST/NORTHEAST. BY TUESDAY...
TROUGH WILL BEGIN TO WEAKEN AND SURFACE RIDGE WILL STRENGTHEN AS IT
DRIFTS NORTH. THIS WILL CHANGE CONVECTIVE PATTERN WITH STORMS
FAVORING THE WESTERN ZONES A BIT MORE EACH DAY AS THE WEEK
PROGRESSES. MOS TEMPERATURES LOOK GOOD WITH NUMBERS AT OR SLIGHTLY
ABOVE CLIMO.

&&

.MARINE...WINDS/SEAS WILL REMAIN FAIRLY LIGHT THROUGH THE MIDDLE
OF NEXT WEEK. NO HIGHLIGHTS.

&&

.FIRE WEATHER...NO PROBLEMS/CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  91  76  90 /  30  50  20  50
FORT LAUDERDALE  76  90  76  89 /  30  50  20  50
MIAMI            75  91  76  91 /  30  50  20  50
NAPLES           77  88  77  88 /  10  30  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 9:17 AM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
917 AM EDT FRI JUN 17 2005

FLZ067-068-071>074-181315-
PALM BEACH WESTERN-PALM BEACH EASTERN-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
916 AM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA, LAKE
OKEECHOBEE, AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED STORMS METRO ATLANTIC COAST AND EAST INTERIOR AREAS
THIS AFTERNOON...

THUNDERSTORMS: WITH A WESTERLY FLOW PREVAILING ACROSS SOUTH
FLORIDA TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING
OVER THE INTERIOR AREAS BY MID AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL FAVOR THE METRO ATLANTIC COASTAL AREAS OF PALM
BEACH, BROWARD AND MIAMI-DADE COUNTIES LATE THIS AFTERNOON AND
THIS EVENING. THE MAIN THREATS FROM THE STORMS WILL BE FREQUENT
DANGEROUS LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL THAT CAN
CAUSE SOME PONDING OF WATERS IN LOW LYING AREAS.

THE NATIONAL WEATHER SERVICE LIGHTNING SAFETY AWARENESS WEEK WILL
BE NEXT WEEK...JUNE 19 TO 25. ONE OF THE BEST RULES TO FOLLOW TO REMAIN
SAFE FROM LIGHTNING WHEN OUTDOORS IS THE 30 30 RULE. ONLY USE THE
30 30 RULE WHEN VISIBILITY IS GOOD AND THERE IS NOTHING
OBSTRUCTING YOUR VIEW OF THE THUNDERSTORM. WHEN YOU SEE
LIGHTNING...COUNT THE TIME UNTIL YOU HEAR THUNDER. IF THAT TIME IS
30 SECONDS OR LESS...THE THUNDERSTORM IS CLOSE ENOUGH TO BE
DANGEROUS. SEEK SHELTER INDOORS IMMEDIATELY. WAIT AT LEAST 30
MINUTES AFTER HEARING THE LAST CLAP OF THUNDER BEFORE LEAVING
SHELTER. DO NOT BE FOOLED BY SUNSHINE OR BLUE SKY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

FLZ063-066-069-070-075-181315-
GLADES-HENDRY-WESTERN COLLIER-EASTERN COLLIER-MAINLAND MONROE-
916 AM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA, LAKE
OKEECHOBEE, AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED STORMS WEST INTERIOR AND WEST COAST AREAS TODAY...

THUNDERSTORMS: SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
LATE THIS MORNING OVER THE WEST COAST AND WESTERN INTERIOR AREAS
OF SOUTH FLORIDA BEFORE MOVING EASTWARD THROUGH THE AFTERNOON. THE
MAIN THREATS FROM THE THUNDERSTORMS WILL BE OCCASIONAL LIGHTNING
STRIKES.

THE NATIONAL WEATHER SERVICE LIGHTNING SAFETY AWARENESS WEEK WILL
BE NEXT WEEK...JUNE 19 TO 25. ONE OF THE BEST RULES TO FOLLOW TO REMAIN
SAFE FROM LIGHTNING WHEN OUTDOORS IS THE 30 30 RULE. ONLY USE THE
30 30 RULE WHEN VISIBILITY IS GOOD AND THERE IS NOTHING
OBSTRUCTING YOUR VIEW OF THE THUNDERSTORM. WHEN YOU SEE
LIGHTNING...COUNT THE TIME UNTIL YOU HEAR THUNDER. IF THAT TIME IS
30 SECONDS OR LESS...THE THUNDERSTORM IS CLOSE ENOUGH TO BE
DANGEROUS. SEEK SHELTER INDOORS IMMEDIATELY. WAIT AT LEAST 30
MINUTES AFTER HEARING THE LAST CLAP OF THUNDER BEFORE LEAVING
SHELTER. DO NOT BE FOOLED BY SUNSHINE OR BLUE SKY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Jun 17, 2:07 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
207 PM EDT FRI JUN 17 2005

FLZ074-171830-
DADE METROPOLITAN-
207 PM EDT FRI JUN 17 2005

...STRONG THUNDERSTORM OVER NORTHWEST METRO MIAMI-DADE...

AT 201 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
THUNDERSTORM NEAR PENNSUCO...MOVING EAST AT 10 MPH. NATIONAL WEATHER
SERVICE PERSONNEL OBSERVED A BRIEF FUNNEL CLOUD ASSOCIATED WITH THIS
STORM. THE FUNNEL CLOUD QUICKLY DISSIPATED. FREQUENT
LIGHTNING...BRIEF HEAVY RAINFALL...AND GUSTY WINDS CAN BE EXPECTED
WITH THIS STORM.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RRH
Local storm report, Jun 17, 2:39 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND GST     FORT LAUDERDALE         26.12N 80.15W
06/17/2005  61 MPH           BROWARD            FL   ASOS

            WIND GUST TO 53 KNOTS OBSERVED AT FORT
            LAUDERDALE/HOLLYWOOD INTL AIRPORT

&&

HANDEL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:10 PM EDTSevere Thunderstorm WarningMFLMiami-Dade50 min
Jun 17, 2:20 PM EDTSevere Thunderstorm WarningMFLBroward40 min
Jun 17, 2:33 PM EDTSpecial Marine WarningMFL87 min
Jun 17, 3:09 PM EDTSpecial Marine WarningMFL66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.